Home https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ Health https://server7.kproxy.com/servlet/redirect.srv/sruj/smyrwpoii/p2/ New Mexico warns of botulism of wounds among drug users after several suspected cases

New Mexico warns of botulism of wounds among drug users after several suspected cases



Health officials in New Mexico are investigating two suspected cases of botulism in wounds in residents who reportedly used injecting drugs. The state noted that two previous cases were reported in January, mostly involving injections of black tar heroin and methamphetamines.

On average, about 20 people in the United States are diagnosed with early botulism each year. Most patients report cracking of the skin or muscles with black tar heroin, but the direct link to the fetus is unclear, according to the Centers for Disease Control and Prevention (CDC).

According to the New Mexico Department of Health (NMDOH), the two new cases involve a 26-year-old woman in Rio Ariba County and a 40-year-old man from Bernalilo County.

Although botulism is rare, it can cause serious illness or even death. It is caused by a toxin that attacks the nerves of the body. Early symptoms may include weakness of the muscles that control the eyes, face, mouth and throat, which can spread to the neck, arms, torso and legs, according to the CDC. It can also affect the muscles involved in breathing, which makes a person struggle.

HHS ANNOUNCES $ 3B TO ADDRESS PANDEMIC RELATED MENTAL HEALTH ISSUES, SUBSTANCE ABUSE

Other symptoms that usually appear a few days after the injection of infected drugs include double vision, blurred vision, drooping eyelids, slurred speech, difficulty swallowing, thick tongue, dry mouth and even paralysis.

Early botulism can occur if bacterial spores enter a wound and form a toxin, according to the CDC. In addition to occurring after injecting drug use, it has also been reported in people who have a traumatic injury such as a motorcycle accident or surgery.

Treatment requires an antitoxin that can stop it from causing more damage, but cannot reverse the damage, CDC warns. Even after treatment, it may take several weeks or months in the hospital.

Click here to get the FOX NEWS app

“NMDOH recommends that all clinicians be alert to cases of early botulism, especially injecting drug users; report any suspicious cases to the Department of Health 24/7/365 on 505-827-0006 so that the antitoxin can be obtained immediately. and warn people who inject drugs about botulism in wounds, including information about signs and symptoms and the need to seek medical attention immediately, “the health department warned.


Source link